Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 150, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2012, 3:08 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 3:08 PM CDT (20:08 UTC)
- Expired
- Aug 1, 2012, 4:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:30 PM CDT | TSTM WND GST 50 | 2 Sw Wendte, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 3117 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
821
WUUS53 KABR 012008
SVRABR
SDC075-117-012100-
/O.NEW.KABR.SV.W.0150.120801T2008Z-120801T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
208 PM MDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 300 PM MDT/400 PM CDT/
* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MIDLAND...OR 24 MILES
NORTHWEST OF MURDO...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAPA AROUND 315 PM CDT...
VAN METRE AROUND 330 PM CDT...
WENDTE AROUND 240 PM MDT...
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 177 AND 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4398 10108 4405 10105 4416 10106 4416 10116
4417 10118 4425 10118 4443 10053 4402 10039
4395 10108
TIME...MOT...LOC 2008Z 253DEG 40KT 4407 10109
WIND...HAIL 60MPH <.75IN
$$
FOWLE2 follow-up statements
899
WWUS53 KABR 012034
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
334 PM CDT WED AUG 1 2012
SDC075-117-012100-
/O.CON.KABR.SV.W.0150.000000T0000Z-120801T2100Z/
JONES SD-STANLEY SD-
334 PM CDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
STANLEY AND NORTHERN JONES COUNTIES UNTIL 400 PM CDT/300 PM MDT/...
AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VAN
METRE...OR 17 MILES NORTH OF MURDO...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WENDTE AROUND 250 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
&&
LAT...LON 4398 10108 4405 10105 4416 10106 4416 10116
4417 10118 4425 10118 4443 10053 4402 10039
4395 10108
TIME...MOT...LOC 2034Z 258DEG 24KT 4412 10080
WIND...HAIL 60MPH 1.00IN
$$
FOWLE030
WWUS53 KABR 012102
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 PM CDT WED AUG 1 2012
SDC075-117-012111-
/O.EXP.KABR.SV.W.0150.000000T0000Z-120801T2100Z/
JONES SD-STANLEY SD-
402 PM CDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTIES IS
BEING REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THE
THUNDERSTORMS IN STANLEY COUNTY AS WELL.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
LAT...LON 4398 10108 4405 10105 4416 10106 4416 10116
4417 10118 4425 10118 4443 10053 4402 10039
4395 10108
TIME...MOT...LOC 2034Z 258DEG 24KT 4412 10080
$$
FOWLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:01 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 1, 1:01 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 101 PM CDT WED AUG 1 2012 .UPDATE... THE OVERALL FORECAST LOOKS GOOD FOR NOW. A WEAK FRONTAL BOUNDARY IS DRAPED EAST/WEST ACROSS THE SOUTHERN HALF OF THE CWA. A VIGOROUS SHORT WAVE PUSHING INTO WESTERN ND MAY HELP IN THE DEVELOPMENT OF AFTERNOON CONVECTION ALONG THE FRONTAL BOUNDARY AS SOME HI-RES MODELS SUGGEST. BASED ON RADAR TRENDS AND HI-RES MODELS...HAVE INCREASED POPS FOR THE SOUTHERN HALF OF THE CWA. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH FRIDAY UPCOMING PATTERN APPEARS RATHER ACTIVE. CURRENTLY HAVE A REMNANT STORM PASSING THROUGH SOUTHEAST COUNTIES...WITH ADDITIONAL UPSTREAM CONVECTION IDENTIFYING A SECOND WAVE. CONVECTIVE REDEVELOPMENT LATER THIS AFTERNOON WILL LIKELY BE FOCUSED ALONG A STALLED FRONT...NOT TO MENTION AN OUTFLOW BOUNDARY OR TWO. FLOW ALOFT IS RATHER WEAK...WITH H5 WINDS FROM SOUTH TO NORTH AT 20 AND 40KTS RESPECTIVELY...THOUGH HIGH CAPE VALUES ARE ANTICIPATED WITH EVAPOTRANSPIRATION KICKING IN LATER THIS MORNING. TEMPERATURES FORECAST WILL BE DOMINATED BY CONVECTIVE DEBRIS AND FRONTS/OUTFLOWS. A COOLER LOW LEVEL AIRMASS TO THE NORTH WILL NUDGE INTO THE CWA...WITH H85 TEMPERATURES DOWN INTO THE LOW 20S...REST OF THE CWA SHOULD BE IN THE MID/UPPER 20S...WHICH TRANSLATES INTO MOST SPOTS SEEING 90S. THAT COOLER/DRIER AIRMASS WILL DOMINATE INTO THURSDAY...WITH A DECENT SHORTWAVE PUSHING ACROSS THE NORTHERN TIER OF THE CONUS THURSDAY NIGHT AND FRIDAY. CONVECTION WILL BE SUPPORTED BY A 30KT LOW LEVEL JET...TRANSITING TO LESS ORGANIZED CONVECTION DUE TO COOLER AIR ALOFT FRIDAY AFTERNOON. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY THE LONG TERM FORECAST STARTS OFF STORMY...BUT THEN DRIES OUT FOR THE WEEKEND AND INTO EARLY NEXT WEEK. SHOWERS AND STORMS OVER THE EASTERN CWA SHOULD MOVE OFF INTO MINNESOTA BY MIDNIGHT FRIDAY NIGHT...WITH MOSTLY DRY CONDITIONS THEREAFTER AS A SFC HIGH BUILDS INTO THE REGION. THAT SURFACE HIGH WILL ALSO BRING NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES TO THE REGION. FOR THE BEGINNING OF THE NEXT WORK WEEK...HEIGHTS WILL BE CLIMBING AND TEMPERATURES SHOULD RETURN TO ABOVE NORMAL FOR MOST AREAS WITH MOSTLY DRY CONDITIONS PREVAILING. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS GOOD VFR IS FORECAST THIS AFTERNOON THROUGH THURSDAY MORNING AS THE PREVAILING CONDITION...EXCEPT FOR IN/NEAR THUNDERSTORMS. A WEAK COLD FRONT SETTLING SLOWLY SOUTH ACROSS THE REGION HAS BECOME NEARLY STATIONARY. VICINITY SHOWER MENTION HAS BEEN INTRODUCED TO THE KMBG TERMINAL THROUGH 21Z PER THE LATEST REGION RADAR IMAGERY SHOWING SOME WEAK RETURNS WORKING INTO NORTH CENTRAL SOUTH DAKOTA. THEN...SWITCHED CONVECTIVE MENTION OVER TO VICINITY THUNDER UNTIL 00Z FOR THE KMBG TERMINAL. BEYOND 00Z...THE KPIR AND KATY TAFS BEGIN TO SEE THOSE INCREASING PROBABILITIES FOR THUNDER PASSING OVER A TERMINAL...WITH LESSER PROBABILITIES FURTHER NORTH. STILL EXPECTING STORMS TO FIRE UP OVER THE WESTERN DAKOTAS DURING THE NEXT FEW HOURS WITH DAYTIME HEATING...AND THEN MOVE EAST ACROSS THE STATE THIS EVENING INTO THE OVERNIGHT...ANCHORED MAINLY ALONG AND JUST NORTH OF WHERE EVER THIS SURFACE BOUNDARY SETS UP OVER THE NEXT 6 TO 12 HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 4:19 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 419 AM CDT WED AUG 1 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 419 AM CDT WED AUG 1 2012 /319 AM MDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS ARE POSSIBLE TODAY...TRANSLATING SOUTH AND EAST THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER CENTERS MAINLY AROUND GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS RETURN TO THE FORECAST LATE THURSDAY INTO FRIDAY. A STRONG WAVE WILL PROVIDE FOR A MORE ORGANIZED SEVERE WEATHER RISK DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Jones, Lyman, Stanley | 61 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 21 min |
| Aug 1, 4:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman, Stanley | 20 min |
| Aug 1, 4:53 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.